Hail, Mercer
- When
- May 23, 3:05 PM EST
- Where
- Mercer County, Sandlick
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.330, -81.220
Severe thunderstorms brought large hail and damaging winds to portions of southeast West Virginia during the afternoon of May 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms brought large hail and damaging winds to portions of southeast West Virginia during the afternoon of May 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 2:01 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT WED MAY 23 2007 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD DOWN THE EAST COAST THROUGH THURSDAY AND EXTEND INLAND OVER THE SOUTHEAST U.S. INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SCATTERED THUNDERSTORMS OCCURRING ACROSS THE MOUNTAINS THIS AFTERNOON AND A COUPLE OF THESE STORMS MAY APPROACH SEVERE WITH CAPES FCST OVER 2000 J/KG. WITHOUT UPPER LEVEL SUPPORT...EXPECT THESE STORMS TO DISSIPATE SHORTLY AFTER SUNSET. WENT A DEGREE OR TWO ABOVE GUIDANCE FOR LOWS TONIGHT BASED ON THE PAST COOL BIAS SHOWN BY GUIDANCE OVER THE PAST COUPLE OF NIGHTS. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... UPPER RIDGE WILL BE THE DOMINATE WEATHER FEATURE INTO SATURDAY...ALTHOUGH RIDGE WILL BEGIN TO WEAKEN TOWARD THE END OF THE SHORT TERM PERIOD AS A STRONG UPPER LEVEL SHORT WAVE PUSHES EAST NORTH OF THE GREAT LAKES. WITH WARMING TEMPERATURES ALOFT WITH BUILDING RIDGE AND LOW LEVEL THETA-E RIDGE SHOVED EAST AS SFC RIDGE BUILDS...ANY PRECIP CHANCES SHOULD BE NORTH AND WEST OF THE FORECAST AREA. SOUTHEAST FLOW THURSDAY AND SIMILAR 1000-850MB THICKNESSES COMPARED TO TODAY SHOULD KEEP HIGHS THURSDAY COMPARABLE TO TODAYS VALUES. LOW LEVEL FLOW BECOMES SOUTHWEST OF FRIDAY...AND WITH 1000-850MB THICKNESSES INCREASING...WENT WARMER THAN GUIDANCE FOR HIGHS. BOTH GFS/NAM DEVELOP WEAK SFC CONVERGENCE LINE ACROSS THE ALLEGHANY HIGHLANDS. THIS WEAK CONVERGENCE IN CLOSE PROXIMITY TO A LOW LEVEL THETA-E RIDGE MAY BE ENOUGH TO BREAK WEAK CAP...SO KEPT A SLIGHT CHANCE OF POPS IN THE NORTHEAST. EVEN WARMER TEMPERATURES ANTICIPATED SATURDAY WITH CLIMBING 1000-850MB THICKNESSES. FORECAST SOUNDINGS SHOW STRENGTHENING MID LEVEL CAP WHICH SHOULD KEEP A LID ON THUNDERSTORM DEVELOPMENT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LONG RANGE MODELS IN GOOD AGREEMENT BREAKING DOWN RIDGE SUNDAY WITH NEXT SHORTWAVE MOVING THROUGH THE GREAT LAKES...WHICH HELPS PUSH A COLD FRONT INTO THE EXTREME NRN PORTION OF THE FORECAST AREA BY MONDAY MORNING. MODELS DIVERGE ON TUESDAY WITH ECMWF/CANADIAN MODELS KEEPING A MORE PRONOUNCED UPPER TROF OFF THE ATLANTIC COAST...WHICH KEEPS SFC BOUNDARY IN THE AREA. THIS FRONT FINALLY LIFTS WEDNESDAY WITH RIDGE RE-BUILDING IN ADVANCE OF SHORT WAVE MOVING NORTH OF THE GREAT LAKES IN CANADA. WITH SFC BOUNDARY IN THE AREA...EXPECT BEST CHANCE OF PRECIP DURING THE PERIOD MONDAY AND TUESDAY...AND KEPT POPS GOING FOR WEDNESDAY FOR ALL BUT THE SOUTHERN PORTION OF THE FORECAST AREA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SCTD TSTMS IN THE WEST. MOVEMENT OF THE STORMS WILL BE CLOSE TO NIL WITH THE UPPER RIDGE OVERHEAD. WIDELY SCTD STORMS ALREADY DEVELOPING OVER THE WEST...EXPECTING COVERAGE TO GRADUALLY INCREASE THROUGH 4PM. COVERAGE SHOULD BE ENOUGH FOR VCNTY TSTMS INTO THE BLF AND LWB TAFS THROUGH THIS EVENING. BY LATE EVENING...CONVECTION WILL SUBSIDE DUE TO LOSS OF HEATING. WITH LITTLE CHANGE IN AIRMASS LATELY AND ABUNDANT LOW LEVEL MOISTR IN THE AIR...IFR FOG IS LIKELY TNGT AT LWB. STRATUS CEILINGS MAY ALSO DEVELOP TOWARD MORNING...BUT DO NOT THINK THE CHANCE IS HIGH ENOUGH TO PUT IN THE TAFS AT THIS TIME. FOR THURSDAY THROUGH SUNDAY...NO SIG WX EXPECTED. CONVECTIVE COVERAGE SHOULD BE LESS WITH THE UPPER RIDGE BUILDING AND WARMING TEMPS ALOFT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PH NEAR TERM...JS/PH SHORT TERM...PH LONG TERM...PH AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 826 AM EDT WED MAY 23 2007 NCZ003>006-019-020-VAZ032>035-043>047-058-059-241230- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 826 AM EDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-241230- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 826 AM EDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE BLUE RIDGE WEST THIS AFTERNOON. SIMILAR TO MONDAY...MODERATE INSTABILITY OVER THE HIGHER ELEVATIONS WILL LIKELY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AREAS IN SOUTHEAST WEST VIRGINIA...AS WELL AS FAR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA WEST OF INTERSTATE 77 STAND THE BEST CHANCE OF SEEING THUNDERSTORMS TODAY AND POSSIBLY A SEVERE STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT WED MAY 23 2007 NCZ001-232000- ASHE NC- 306 PM EDT WED MAY 23 2007 AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF LANSING...OR ABOUT 5 MILES SOUTH OF GRASSY CREEK...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR CLIFTON BY 335 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. 07
The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree down on Route 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34024, 34025, 34027.